Texas, 2024

Damaging Wind in Texas, August 23, 2024

August 23, 2024 · NWS FWD · 1 event in 1 county or zone

A collapsing thunderstorm produced a small downburst in Young County that damaged trees, broke power poles, and blew a car off the road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A collapsing thunderstorm produced a small downburst in Young County that damaged trees, broke power poles, and blew a car off the road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 23, 2:02 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 23, 2:02 PM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
302 PM CDT Fri Aug 23 2024

...New Long Term...

.SHORT TERM... /Issued 146 PM CDT Fri Aug 23 2024/
/Through Saturday/

A few showers and storms continue to skirt our southeast border as
they wrap around the outer edge of a persistent mid-level ridge.
Additional convective elements may spread into Central Texas and
eventually our southwest zones later this afternoon. With a
seasonally deep boundary layer, the stronger cells will be capable
of downburst winds, particularly west of I-35 where the sub-cloud
layer will be of greater depth.

Despite the depth of mixing, reinforcing southerly winds are
helping to maintain dew points of 70F+ along and east of the I-35
corridor. The breeze will help, but all necessary precautions
should be taken to reduce the potential for heat-related illness.
The core of the high will shift north on Saturday, reducing
afternoon temperatures and heat index values regionwide. However,
much of North Texas will reach advisory criteria for one final
day.

25

&&

.LONG TERM... /NEW/
/Saturday Night Onward/

The persistent mid level ridge providing the hot streak will
become displaced to the north of the region at the start of the
period as an easterly wave moves inland over South Texas. Lower
heights and the influx of mid level moisture should drop
temperatures to more seasonable values for the start of the work
week. For Sunday, however, hot and dry conditions will keep the
threat for grass fires elevated along and west of Highway 281 yet
another afternoon.

By Monday, southeast flow around the eastern flank of the
easterly wave will help the seabreeze advance farther inland than
usual, bringing a chance of showers and isolated storms across
Central Texas. A similar scenario will provide additional low-end
storm chances on Tuesday. Rain chances will shift mostly west of
the area around mid week as the disturbance heads for West Texas,
though the seabreeze may remain active enough for isolated
afternoon convection over Central Texas.

Seasonably hot weather will then occur mid to late week as the
ridge briefly restrengthens overhead. Focus will then shift to
the north, as an upper trough sweeps through the Plains and helps
push a cold front south towards the Red River next
Friday/Saturday. This will hopefully bring some rain chances and
relief from the heat by the end of the month.

30

&&

.AVIATION... /Issued 146 PM CDT Fri Aug 23 2024/
/18Z TAFs/

No concerns. Continued VFR with south flow.

Terminals will be near the western periphery of a daytime CU
field. Bases have risen over 4kft AGL and will continue to climb
as the boundary layer deepens this afternoon.

Midday gusts have begun to subside as the momentum is mixed within
a greater depth. However, occasional gusts in excess of 20kts will
still occur.

Thunderstorms will remain beyond the D10 TRACON (and the Waco
terminal), but some may impact inbound traffic through Cedar Creek
and later Glen Rose as well as southbound departures.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    80 100  80  98  80 /   5   5   0   0   0
Waco                77  99  76  98  76 /  10   5   0   0   0
Paris               76  97  75  97  73 /   5   5   0   0   0
Denton              79  99  77  99  76 /   5   5   0   0   0
McKinney            79  98  77  99  75 /   5   5   0   0   0
Dallas              80 100  80  99  79 /   5   5   0   0   0
Terrell             76  97  75  97  74 /   5   5   0   0   0
Corsicana           77  98  76  98  75 /   5   5   0   0   0
Temple              76  98  75  98  76 /  10   0   0   0   0
Mineral Wells       77 101  75 100  73 /  10  10   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT this evening for
TXZ091>094-100>105-115>121-129>134-141-143>145-159.

Heat Advisory from 9 PM this evening to 9 PM CDT Saturday for
TXZ091>094-100>104-115>119-131>133.

Heat Advisory until 9 PM CDT this evening for TXZ095-106-107-122-
123-135-142-146-147-156>158-160-161-174-175.

&&
Hazardous weather outlook, Aug 23, 12:46 PM CST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
146 PM CDT Fri Aug 23 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241330-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
146 PM CDT Fri Aug 23 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Isolated thunderstorms will continue to impact portions of East Texas
this afternoon. Additional storms will be possible across Central
Texas and western portions of North Texas later in the day. The
stronger storms will be capable of downburst winds. All of the
activity should come to an end by nightfall.

Widespread triple-digit temperatures will occur this afternoon with
heat index values soaring above 105 across much of the region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Heat index values will reach 105 across much of North Texas again
Saturday afternoon.

Low thunderstorm chances will return to Central Texas on Monday and
continue much of the upcoming week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 23, 3:52 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
452 PM CDT Fri Aug 23 2024

TXZ159>161-232230-
Limestone TX-Falls TX-McLennan TX-
452 PM CDT Fri Aug 23 2024

...A strong thunderstorm will impact portions of east central
McLennan, central Limestone and northeastern Falls Counties through
530 PM CDT...

At 452 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Groesbeck, moving west at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Mart around 505 PM CDT.
  Riesel around 520 PM CDT.

Other locations impacted by this storm include Ben Hur, Watt, Shiloh,
Otto, and Prairie Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3168 9648 3155 9641 3139 9671 3146 9692
      3166 9690
TIME...MOT...LOC 2152Z 070DEG 24KT 3154 9665

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Reeves
Special weather statement, Aug 23, 4:35 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
535 PM CDT Fri Aug 23 2024

TXZ145-159-161-232315-
Limestone TX-Hill TX-McLennan TX-
535 PM CDT Fri Aug 23 2024

...A strong thunderstorm will impact portions of eastern McLennan,
northwestern Limestone and southeastern Hill Counties through 615 PM
CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tradinghouse Creek Reservoir, or 12 miles east of Bellmead, moving
west at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hallsburg and Tradinghouse Creek Reservoir around 540 PM CDT.
  Waco and Bellmead around 555 PM CDT.
  Lacy-Lakeview around 605 PM CDT.
  Northcrest around 610 PM CDT.

Other locations impacted by this storm include Birome, Watt, Elm
Mott, Tours, Mount Calm, Asa, Axtell, Downsville, Wiggins, and Ross.

This includes Interstate 35 between mile markers 331 and 354.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3178 9722 3186 9704 3183 9682 3154 9677
      3137 9711
TIME...MOT...LOC 2234Z 078DEG 16KT 3162 9689

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

30
Special weather statement, Aug 23, 4:59 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
559 PM CDT Fri Aug 23 2024

TXZ115-129-232330-
Stephens TX-Eastland TX-
559 PM CDT Fri Aug 23 2024

...A strong thunderstorm will impact portions of northwestern
Eastland and southwestern Stephens Counties through 630 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Cisco, or 8 miles north of Cisco. This storm was nearly
stationary.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Eastland and southwestern Stephens Counties, including the following
locations... Harpersville.

This includes Interstate 20 between mile markers 324 and 336.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3251 9911 3252 9910 3264 9910 3264 9909
      3261 9908 3261 9884 3236 9890 3236 9911
      3244 9912
TIME...MOT...LOC 2259Z 026DEG 4KT 3250 9903

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

30
Special weather statement, Aug 23, 5:07 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
607 PM CDT Fri Aug 23 2024

TXZ144-145-157>159-232345-
Bosque TX-Coryell TX-Hill TX-McLennan TX-Bell TX-
607 PM CDT Fri Aug 23 2024

...Strong thunderstorms will impact portions of McLennan, Coryell,
southeastern Bosque, Bell and southwestern Hill Counties through 645
PM CDT...

At 606 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Aquilla Lake to near Crawford to near Little
River-Academy. Movement was west at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Temple, Belton, Nolanville, Morgan's Point Resort, Salado,
  Whitney, Laguna Park, Valley Mills, Stillhouse Hollow Lake, and
  Lake Whitney State Park around 610 PM CDT.
  Killeen, Harker Heights, and Gatesville around 615 PM CDT.
  Clifton, Fort Cavazos, and Fort Gates around 620 PM CDT.
  Copperas Cove around 630 PM CDT.

Other locations impacted by these storms include Pancake, Cedar
Valley, Whitson, Rock Creek, Moffat, Willow Grove, Cedar Shores,
Oglesby, Owl Creek, and Prairie Dell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3088 9769 3090 9778 3146 9793 3167 9777
      3199 9757 3194 9701 3132 9720 3128 9728
      3122 9723 3086 9734
TIME...MOT...LOC 2306Z 083DEG 38KT 3191 9722 3151 9751 3101 9743

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

30

The radar

The Dyess AFB radar (KDYX), 79 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Young

When
August 23, 5:15 PM CST
Where
Young County, 1.74 mi SSW of Proffitt
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.177, -98.892

A collapsing thunderstorm produced a small downburst west of Newcastle near Hwy 380 and FM 578 that damaged trees, broke power poles, and blew a car off the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214844.